Texas, 2008Drought in Texas, June 17 to 30, 2008
June 17 to 30, 2008 · NWS BRO · 14 events in 10 counties and zones
Continuing hot and largely dry weather across Deep South Texas and the Lower Rio Grande Valley through mid June expanded both severe (D2) and extreme (D3) drought conditions. Severe drought conditions replaced moderate conditions near the coast and along the western edge of the area by the Rio Grande Plains in Zapata County; extreme conditions expanded a bit farther east and west in the central…
Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 14
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Continuing hot and largely dry weather across Deep South Texas and the Lower Rio Grande Valley through mid June expanded both severe (D2) and extreme (D3) drought conditions. Severe drought conditions replaced moderate conditions near the coast and along the western edge of the area by the Rio Grande Plains in Zapata County; extreme conditions expanded a bit farther east and west in the central Valley, including Brooks, Jim Hogg, Starr, and Hidalgo Counties.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Brownsville, TX wrote its last area forecast discussion before the first event at Jun 16, 7:25 PM CST, 4 hours 35 minutes earlier.
Area forecast discussion, Jun 16, 7:25 PM CST, 4 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BROWNSVILLE TX
825 PM CDT MON JUN 16 2008
.UPDATE...
SKIES HAVE CLEARED FOR THE EVENING AFTER DAYTIME HIGHS FROM 94
NEAR THE COAST TO 104 IN ZAPATA. CONDITIONS WILL REMAIN TRANQUIL
OVERNIGHT WITH LOWS IN THE MID 70S UNDER MOSTLY CLEAR SKIES. NO
UPDATES NEEDED FOR FORECAST.
&&
.AVIATION...
VFR CONDITIONS WITH LIGHT TO MODERATE SOUTHEASTERLY WINDS AND
CLEAR TO PARTLY CLOUDY SKIES WILL PREVAIL ACROSS THE REGIONAL
AIRPORTS DURING THE NEXT 24 HOURS.
&&
.MARINE...
AT 7 PM BUOY 20 REPORTED SOUTH SOUTHEAST WINDS AT 14 KNOTS WITH
GUSTS TO 16 KNOTS AND SEAS AT 2.6 FEET WITH A 5 SECOND PERIOD.
HIGH PRESSURE WILL CONTINUE TO DOMINATE THE COASTAL WATERS OF DEEP
SOUTH TEXAS FOR THE NEXT FEW DAYS CAUSING CLEAR TO PARTLY CLOUDY
SKIES. LIGHT TO MODERATE WINDS AND LOW TO MODERATE SEAS WILL BE
OVER THE MARINE AREAS THROUGH THIS WEEKEND.
&&
.PREV DISCUSSION... /ISSUED 109 PM CDT MON JUN 16 2008/
DISCUSSION...SATELLITE IMAGES INDICATED THE SEABREEZE DEVELOPING
ACROSS THE COASTAL SECTIONS OF DEEP SOUTH TEXAS THIS AFTERNOON. SO
FAR NO CONVECTION HAS DEVELOPED ALONG THE BOUNDARY BUT WOULD NOT
BE SURPRISED TO SEE AN ISOLATED SHOWER OR TWO DEVELOP ALONG THE
SEABREEZE. 500MB RIDGE ACROSS NORTHERN MEXICO AND THE SOUTHWEST
UNITED STATES EXPECTED NOT TO MOVE MUCH THE NEXT SEVERAL DAYS. HOT
AND HUMID CONDITIONS TO PERSIST THROUGH THE WEEK WITH LITTLE IF
ANY PRECIPITATION EXPECTED ALONG THE SEABREEZE FRONT THAT DEVELOPS
IN THE AFTERNOON HOURS. THE UPPER LEVEL RIDGE IS PROGGED TO SHIFT
SLIGHTLY EASTWARD THROUGH THE WEEKEND AND FLATTEN SOMEWHAT INTO
EARLY NEXT WEEK. THIS MAY ALLOW THE SUBSIDENCE ACROSS THE LOWER
RIO GRANDE VALLEY TO WEAKEN SLIGHTLY AND WITH AN INCREASE IN MOISTURE
ACROSS THE GULF OF MEXICO...PROVIDE A SLIGHT CHANCE OF SEABREEZE SHOWERS
OR THUNDERSTORMS SATURDAY THROUGH MONDAY.
&&
.BRO WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&
THIS PRODUCT IS ALSO AVAILABLE ON THE WEB AT:
HTTP://WWW.WEATHER.GOV/BROWNSVILLE
64/65
Hazardous weather outlook, Jun 16, 4:00 AM CST, 20 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BROWNSVILLE TX
500 AM CDT MON JUN 16 2008
TXZ248>257-171100-
ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON-
500 AM CDT MON JUN 16 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.
TOMASELLI
Drought, Jim Hogg
- When
- June 17, 12:00 AM CST to June 30, 11:59 PM CST
- Where
- Jim Hogg forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 27.043, -98.697 (the zone’s center; the record gives no point)
Extreme (D3) drought conditions spread into all of Jim Hogg County the third week of June as above normal temperatures and dry weather persisted. These conditions would continue until the end of the month; however, locally heavy rainfall near the Starr and Brooks County line on June 30th would portend wetter conditions in July.
Drought, Brooks
- When
- June 17, 12:00 AM CST to June 30, 11:59 PM CST
- Where
- Brooks forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 27.032, -98.219 (the zone’s center; the record gives no point)
Extreme (D3) drought conditions expanded eastward across Brooks County during the third week of June, as above normal temperatures and dry weather persisted. These conditions would prevail until the end of June. However, locally heavy rainfall across southern Brooks County on June 30th would portend a wetter period to come in July.
Drought, Starr
- When
- June 17, 12:00 AM CST to June 30, 11:59 PM CST
- Where
- Starr forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 26.562, -98.738 (the zone’s center; the record gives no point)
Extreme (D3) drought conditions expanded to cover most of Starr County the third week of June, as above normal temperatures and dry weather persisted. These conditions would continue through the end of the month.
Drought, Hidalgo
- When
- June 17, 12:00 AM CST to June 30, 11:59 PM CST
- Where
- Hidalgo forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 26.397, -98.181 (the zone’s center; the record gives no point)
Extreme (D3) drought conditions spread east to cover all but southeastern Hidalgo County during the third week of June, as above normal temperatures and dry weather persisted. These conditions would continue until the end of the month; however, scattered thunderstorms, some with locally heavy rainfall, would develop in northern Hidalgo County on June 30th, a portent of wetter weather to come in July.
Drought, Zapata
- When
- June 17, 12:00 AM CST to June 30, 11:59 PM CST
- Where
- Zapata forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 27.001, -99.169 (the zone’s center; the record gives no point)
Extreme (D3) drought conditions prevailed spread west from the north and east (Jim Hogg) into extreme northeastern Zapata County during the third week of June, as above normal temperatures and dry weather persisted. These conditions would continue through the end of the month.
Drought, Kenedy
- When
- June 17, 12:00 AM CST to June 30, 11:59 PM CST
- Where
- Kenedy forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 26.928, -97.636 (the zone’s center; the record gives no point)
Extreme (D3) drought conditions nudged into northwestern and west central Kenedy County the third week of June, as above normal temperatures and dry weather persisted.
Drought, Zapata
- When
- June 17, 12:00 AM CST to June 30, 11:59 PM CST
- Where
- Zapata forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 27.001, -99.169 (the zone’s center; the record gives no point)
Severe (D2) drought conditions developed across all but extreme northeast Zapata, which moved into the extreme category, during the third week of June, as above normal temperatures and dry weather persisted. These conditions would continue through the end of the month.
Drought, Starr
- When
- June 17, 12:00 AM CST to June 30, 11:59 PM CST
- Where
- Starr forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 26.562, -98.738 (the zone’s center; the record gives no point)
Severe (D2) drought conditions developed over southwestern Starr County during the third week of June, as above normal temperatures and dry weather persisted.
Drought, Hidalgo
- When
- June 17, 12:00 AM CST to June 23, 11:59 PM CST
- Where
- Hidalgo forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 26.397, -98.181 (the zone’s center; the record gives no point)
Severe (D2) drought conditions spread back into southeastern Hidalgo County during the third week of June, as above normal temperatures and dry weather persisted.
Drought, Kenedy
- When
- June 17, 12:00 AM CST to June 23, 11:59 PM CST
- Where
- Kenedy forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 26.928, -97.636 (the zone’s center; the record gives no point)
Severe (D2) drought conditions spread near and to the coast of Kenedy County during the third week of June, as above normal temperatures and dry weather persisted.
Drought, Willacy
- When
- June 17, 12:00 AM CST to June 23, 11:59 PM CST
- Where
- Willacy forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 26.477, -97.592 (the zone’s center; the record gives no point)
Severe (D2) drought conditions spread into all of Willacy County the by the third week of June, as above normal temperatures and dry weather persisted.
Drought, Cameron
- When
- June 17, 12:00 AM CST to June 23, 11:59 PM CST
- Where
- Cameron forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 26.152, -97.453 (the zone’s center; the record gives no point)
Severe (D2) drought conditions spread into all of Cameron County during the third week of June, as above normal temperatures and dry weather persisted over the Rio Grande Valley.
Drought, Coastal Willacy
- When
- June 17, 12:00 AM CST to June 23, 11:59 PM CST
- Where
- Coastal Willacy forecast zone
- Reported by
- Other Federal Agency
Severe (D2) drought conditions spread into all of Willacy County the by the third week of June, as above normal temperatures and dry weather persisted.
Drought, Coastal Cameron
- When
- June 17, 12:00 AM CST to June 23, 11:59 PM CST
- Where
- Coastal Cameron forecast zone
- Reported by
- Other Federal Agency
Severe (D2) drought conditions spread into all of Cameron County during the third week of June, as above normal temperatures and dry weather persisted over the Rio Grande Valley.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Nebraska, June 17, 2008$699,000 · EF0 · 52 events
- Hail and Damaging Winds in Texas, June 17, 2008$3.6 million · 4.5 in hail · 14 events
- Hail and Damaging Winds in Texas, June 17 to 18, 2008$815,000 · 4.25 in hail · 18 events
- Hail and Damaging Winds in Nebraska, June 17, 2008$817,000 · 1 in hail · 8 events
- Hail and Damaging Wind in South Dakota, June 17, 2008$255,000 · 1.75 in hail · 13 events
- Hail and Damaging Winds in Texas, June 17, 2008$160,000 · 56 kt wind · 12 events
- Damaging Winds in Georgia, June 17, 2008$202,000 · 61 kt wind · 2 events
- Flash Flood in Vermont, June 17, 2008$100,000 · 1 event
- Hail and Damaging Winds in Texas, June 17, 2008$53,000 · 55 kt wind · 9 events
- Lightning Strike in Kansas, June 17, 2008$55,000 · 1 event
- Damaging Winds in Texas, June 17, 2008$39,000 · 50 kt wind · 6 events
- Hail and Damaging Winds in South Carolina, June 17, 2008$26,000 · 60 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 112257, 112258, 112259, 112260, 112261, 112262, 112263, 112264, 112265, 112266, 112267, 112268, 114597, 114598.